MENU

FDA Warns About People Overdosing On Diarrhea Drug

Close

The U.S. Food and Drug Administration (FDA) is cautioning the public on the dangers of overdosing on the diarrhea drug Imodium, as this can produce opiate-like effects such as cardiac arrest, abnormal heart beats and even death.

The agency revealed on Tuesday that it has received 48 reports of people suffering from serious heart problems related to their use of loperamide, which is the active ingredient used for Imodium.

Many of the cases involved overdosing on Imodium, but there are also cases where people purposely take the diarrhea drug in order to curb their cravings for more addictive forms of opioids.

The FDA said taking high doses of loperamide alongside other medications may serve to increase a person's risk for developing severe heart ailments such as abnormal heart rhythms. Using the drug with doses of certain antibiotics and antacids has been found to produce potentially fatal effects.

Toxicologist Dr. William Eggleston from the State University of New York (SUNY) Upstate Medical University co-wrote a report on the dangers of Imodium abuse on human health. He explained that using high doses of the inexpensive drug can help make people feel a high, which is why its use should be tightly regulated.

Eggleston and his colleagues recommend that the sale of drugs that contain loperamide should be controlled, much like over-the-counter medications such as dextromethorphan and pseudoephedrine.

They also called on public health officials to further raise the people's awareness on the impacts of overdosing on loperamide.

For its part, the FDA said it is aware that some people intentionally misuse and abuse loperamide in dangerously high doses to induce a feeling of euphoria or to self-treat their withdrawal symptoms to opioid medications. It will continue to evaluate this safety concern and will determine if further actions are needed to be enforced.

People suffering from various forms of diarrhea can buy Imodium over the counter or through the use of a prescription. Opiates and opioid medications are known to induce constipation. Imodium produces a similar effect in patients as it slows down the processes in their guts.

However, the FDA said patients should still follow the recommended daily dose for the drug. Adults are allowed to take 8 milligrams of over-the-counter Imodium every day and 16 milligrams for prescriptions use every day.

If a patient taking the drug suddenly experiences rapid or irregular heartbeat, faints or cannot be woken up, people are advised to contact 911 to receive proper care, the FDA said.

Photo: Evil Erin | Flickr

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics